New Mexico, 2012

Hail in New Mexico, July 5, 2012

July 5, 2012 · NWS EPZ · 1 event in 1 county or zone

A deep southerly flow allowed for the arrival of monsoon moisture. This deep moisture channel along with an unstable afternoon atmosphere led to the develop of a few strong thunderstorms over southern New Mexico that produced periods of heavy rain along with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
$10
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep southerly flow allowed for the arrival of monsoon moisture. This deep moisture channel along with an unstable afternoon atmosphere led to the develop of a few strong thunderstorms over southern New Mexico that produced periods of heavy rain along with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 5, 1:02 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 5, 1:02 PM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 PM MDT THU JUL 5 2012

.SYNOPSIS...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO
AND WESTERN TEXAS WHILE AN UPPER LEVEL DISTURBANCE APPROACHES THE
REGION FROM THE EAST. AS A RESULT SHOWERS AND THUNDERSTORMS WILL
BE WIDESPREAD TONIGHT...FRIDAY AND FRIDAY NIGHT WITH HEAVY RAINS
AND EVEN FLASH FLOODING POSSIBLE OVER A FEW LOCATIONS. HIGH
PRESSURE ALOFT WILL CAUSE SOME DECREASE IN THUNDERSTORMS THIS
WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...
HIGH POTENTIAL FOR HEAVY RAINFALL WILL EXIST ACROSS SOUTHERN NEW
MEXICO AND WESTERN TEXAS THROUGH FRIDAY NIGHT. AIR MASS VERY MOIST
AND UNSTABLE WITH PRECIPITABLE WATER NEAR 1.5 INCHES WHILE SURFACE
DEWPOINTS GENERALLY EXCEED 50 F AND AFTERNOON CAPES ARE AROUND
500 TO 1000 J/KG. AN INVERTED TROUGH WILL MOVE WESTWARD INTO THE
CWA LATER TONIGHT A AND PUSH INTO CENTRAL AREAS ON FRIDAY WHILE
SOUTHEAST WINDS SUSTAIN INFLOW OF MOIST UNSTABLE AIR. MAIN CONCERN
IS EXTENSIVE CLOUD COVER WILL KEEP TEMPERATURES BELOW CONVECTIVE
BUT EXPECT UPSLOPE WILL INITIATE STORMS OVER HIGHER TERRAIN WHILE
DYNAMIC LIFT AHEAD OF WAVE GENERATES ACTIVITY ALL LOCATIONS.
LOCALLY HEAVY RAINS AND EVEN FLOODING EXPECTED OVER ISOLATED AREAS
THROUGH FRIDAY EVENING AS MOISTURE WILL REMAIN DEEP...AIR MASS
STAYS UNSTABLE AND STORM MOTION VECTORS WILL BE LESS THAN 10 KTS.

THIS WEEKEND UPPER HIGH WILL DRIFT TO THE WEST ACROSS THE ROCKIES
INTO THE GREAT BASIN WITH ASSOCIATED RIDGE AXIS EXTENDING ACROSS
THE SOUTHERN ROCKIES. FLOW AROUND THE RIDGE WILL INCLUDE MID
LEVEL NORTHEAST WINDS WILL WILL TRANSPORT DRIER WARMER AIR ALOFT
INTO THE CWA. IN ADDITION BY SUNDAY RIDGE AXIS WILL ALSO EXTEND
ACROSS THE CWA. THUS EXPECT A DECREASE IN CONVECTIVE ACTIVITY OVER
THE WEEKEND. LOW LEVEL SOUTHEAST WINDS WILL STILL ADVECT SHALLOW
LOW LEVEL MOISTURE INTO THE REGION SO A FEW STORMS WILL SOME
DEVELOP IN THE AFTERNOON.

BOTH GFS AND ECMWF INDICATE A BACK DOOR COLD FRONT WILL DROP
SOUTHWARD AND BECOME STATIONARY THROUGH THE CWA TUESDAY AND
WEDNESDAY SUGGESTING SOME INCREASE IN CONVECTION WILL OCCUR.

&&

.AVIATION....VALID 06/00Z-07/00Z.
VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD. SCT-BKN040-100
SCT-BKN100-200. SCT-NUMEROUS SHOWERS AND TSTMS. MOST NUMEROUS AND
INTENSE ACTIVITY SHD BE BETWEEN 00Z AND 09Z.  LOCAL +TSRA VSBY 1-3
SM WITH CIGS BKN020-030 POSSIBLE WITH STRONGEST STORMS ALONG WITH
WIND GUSTS TO 40KTS. OTHERWISE WINDS GENERALLY LESS THAN 10KTS.
GENERAL STEERING TO THE SSW LESS THAN 10 MPH.

&&

.FIRE WEATHER...
THE MONSOONAL SOUTHERLY FLOW OF MOISTURE ACROSS THE REGION WILL
CONTINUE OUR FAIRLY ACTIVE WEATHER PATTERN OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS INTO FRIDAY. HEAVY RAINFALL WITH LOCALIZED
FLOODING WILL POSSIBLE FROM ANY STORMS THAT DEVELOP OVER THE NEXT
COUPLE OF DAYS AS THE AIR MASS IS VERY MOIST AND STEERING FLOW ALOFT
IS UNDER 10 MPH. AGAIN THE POTENTIAL EXISTS FOR LOCAL VERY HEAVY
RAINFALL AND ACCOMPANYING FLOODING. TEMPERATURES WILL REMAIN SEVERAL
DEGREES BELOW TODAY...WITH NEAR NORMAL TEMPERATURES ON FRIDAY AND
THE WEEKEND. RAIN CHANCES WILL DIMINISH INTO THE ISOLATED CATEGORY
ON DURING THE WEEKEND AS A DRIER AND MORE STABLE AIR MASS MOVES INTO
THE AREA. ANOTHER INCREASE IN SHOWER ACTIVITY IS FORECAST FOR NEXT
WEEK AROUND LATER MONDAY INTO MIDWEEK. MIN RH VALUES WILL RUN FROM
35% TO 45% LOWLANDS AND 50% TO 60% HIGHLANDS THURSDAY DROPPING ABOUT
5% EACH AREA FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  90  74  94  74 /  50  50  30  20  20
SIERRA BLANCA           61  88  66  92  65 /  50  50  20  10  20
LAS CRUCES              65  87  69  93  69 /  50  50  30  20  20
ALAMOGORDO              67  88  67  92  67 /  50  50  30  20  20
CLOUDCROFT              49  68  48  73  51 /  50  60  30  30  30
TRUTH OR CONSEQUENCES   66  86  68  93  69 /  50  50  40  20  20
SILVER CITY             62  76  63  80  64 /  50  60  50  40  30
DEMING                  68  85  70  92  69 /  50  50  40  20  20
LORDSBURG               69  84  68  91  71 /  40  50  40  40  30
WEST EL PASO METRO      71  91  73  95  77 /  50  50  30  20  20
DELL CITY               64  88  62  93  63 /  50  50  20  10  20
FORT HANCOCK            66  91  68  95  70 /  50  50  20  20  20
LOMA LINDA              56  85  62  87  64 /  50  50  30  20  20
FABENS                  67  91  71  96  73 /  50  50  30  20  20
SANTA TERESA            68  89  67  94  72 /  50  50  30  20  20
WHITE SANDS HQ          73  89  72  90  73 /  50  50  30  20  20
JORNADA RANGE           56  89  65  94  64 /  50  50  30  20  20
HATCH                   65  86  66  92  66 /  50  50  30  20  20
COLUMBUS                68  87  67  92  71 /  40  50  40  20  20
OROGRANDE               72  90  71  93  71 /  50  50  30  20  20
MAYHILL                 51  75  53  78  53 /  50  60  30  30  30
MESCALERO               51  77  50  80  51 /  50  60  30  30  30
TIMBERON                51  75  55  76  54 /  50  60  30  30  30
WINSTON                 55  77  57  80  58 /  50  60  50  40  30
HILLSBORO               58  79  61  85  61 /  50  50  40  20  20
SPACEPORT               65  86  67  92  68 /  50  50  30  20  20
LAKE ROBERTS            57  78  58  82  56 /  50  60  50  40  30
HURLEY                  60  78  64  84  61 /  40  50  40  30  30
CLIFF                   61  88  58  93  58 /  50  50  50  40  40
MULE CREEK              57  82  55  85  58 /  50  50  50  40  40
FAYWOOD                 60  77  59  83  59 /  50  50  40  20  20
ANIMAS                  63  83  61  90  67 /  40  50  40  40  30
HACHITA                 61  83  58  91  66 /  40  50  40  30  20
ANTELOPE WELLS          62  86  60  91  65 /  40  50  40  30  30
CLOVERDALE              55  77  58  80  58 /  40  50  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Jul 5, 10:06 AM MST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1106 AM MDT THU JUL 5 2012

NMZ401>417-TXZ418>424-061730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1106 AM MDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE LIKELY. LOCALLY HEAVY
RAINFALL IS EXPECTED THIS AFTERNOON AND TONIGHT...ALONG WITH
POSSIBLE FLASH FLOODING. RAINFALL AMOUNTS MAY EXCEED 2 INCHES OVER
A FEW  LOCATIONS. ALSO GUSTY WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH
SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOR FRIDAY AND FRIDAY NIGHT A CONTINUED MOIST ATMOSPHERE WILL
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY
RAINS AND POSSIBLE FLASH FLOODING. THE NEW WILDFIRE BURN AREAS ARE
ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING AND DEBRIS FLOW WITH ANY
HEAVY RAIN.

THUNDERSTORM COVERAGE WILL DECREASE BACK TO MOSTLY ISOLATED WITH
MUCH LESS THREAT OF HEAVY RAIN FROM SATURDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS POSSIBLY INCREASING AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Local storm report, Jul 5, 12:14 PM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
114 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             CLOUDCROFT              32.96N 105.74W
07/05/2012  E0.70 INCH       OTERO              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1200238

FK
Special weather statement, Jul 5, 2:22 PM MST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
322 PM MDT THU JUL 5 2012

NMZ414>417-052230-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA
NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET NM-
322 PM MDT THU JUL 5 2012

...STRONG THUNDERSTORMS THREATENING THE SOUTHERN SACRAMENTO
MOUNTAINS...

AT 320 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN CHAVES COUNTY...ABOUT
26 MILES EAST OF CLOUDCROFT.  THESE STORMS WERE MOVING WEST AT 15
MPH.

THE STORMS WILL MOVE INTO THE EASTERN SLOPES OF THE SACRAMENTOS OVER
THE NEXT HALF HOUR...THEN ON TO CLOUDCROFT.  LOCALLY HEAVY RAINFALL
AND LOCALIZED FLOODING MAY OCCUR WITH THESE STORMS...AS SOME AREAS
AROUND CLOUDCROFT ALREADY RECEIVED 0.50 TO 0.75 INCHES OF RAIN
EARLIER TODAY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE ALSO
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MAYHILL...
  SACRAMENTO...
  WEED...
  CLOUDCROFT...
  TIMBERON...
  MESCALERO...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  APACHE SUMMIT...
  MOUNTAIN PARK...
  BLUFF SPRINGS...
  LAKE MESCALERO...

HARDIMAN

The radar

The Holloman AFB radar (KHDX), 38 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
July 5, 6:00 PM MST to 6:15 PM MST
Where
Otero County, 0.9 mi SW of Cloudcroft
Measured
0.7 in hail
Property damage
$10
Crop damage
$10
Reported by
Trained Spotter
Coordinates
32.960, -105.740

A local trained spotter reported several minutes of .70 inch hail across western portions of the city of Cloudcroft in association with a strong thunderstorm that moved over the area. .50 inches of heavy rain was also reported from this storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397712.